Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Lincoln, IL

April 4, 2003Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2003, 7:12 PM CST for Clay County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 7:12 PM CST (01:12 UTC)
Expired
Apr 4, 2003, 8:00 PM CST
In force
48 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:35 PM CSTTornado WatchSPC5 hr
Apr 4, 4:25 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS53 KILX 050112
SVRILX
ILC025-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
712 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 800 PM CST

* AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES SOUTHWEST OF NEWTON TO
  10 MILES WEST OF FLORA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FLORA
  SAILOR SPRINGS
  CLAY CITY

THESE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DUE TO THE SLOW MOVEMENT OF THIS LINE OF STORMS...FLOODING OF STREETS...
UNDERPASSES...AND OTHER LOW AREAS IS POSSIBLE. DO NOT DRIVE OR WALK
THROUGH FLOOD WATERS. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3886 8839 3864 8884 3862 8831 3885 8826

$$

PLAHMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:45 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 4, 2:45 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CST FRI APR 4 2003

SEVERAL CONCERNS THIS FORECAST PACKAGE.

FOR TODAY...WITH SYSTEM EXITING TO THE EAST...CWA TO REMAIN IN
CYCLONIC FLOW WITH MOSTLY CLOUDY SKIES THROUGH MOST OF THE
DAY...BEFORE ENOUGH DRY AIR CAN MAKE ITS WAY INTO REGION. THEN ANY
KIND OF CLEARING WILL BE BRIEF AS MID AND HIGH CLOUDS FROM NEXT WX
MAKER REACH CWA BY TONIGHT. TEMPS WILL NOT RECOVER MUCH TODAY...WITH
MID TO UPPER 40S A GOOD BET.

COOLER EAST FLOW TO SETUP OVER CWA TONIGHT AS SFC RIDGE MOVES OFF TO
THE EAST...WHILE NEXT IN SERIES OF S/WS MOVES INTO THE CENTRAL
PLAINS. AS S/W SWINGS OUT INTO MIDWEST...WILL SEE LARGE AREA OF
OVERRUNNING PCPN DEVELOP AND SPREAD INTO IL BY MIDDAY SUNDAY. PCPN
TO BEGIN IN THE FORM OF RAIN AS AIR MODIFIES A LITTLE. HOWEVER...
NUMEROUS CONCERNS ABOUT PCPN TYPE SUNDAY NIGHT AND MONDAY. PLACEMENT
OF SFC LOW AND STRENGTH OF THE COLD AIR ASSOCIATED WITH THIS SYSTEM
HAVE VARIED FROM RUN TO RUN OVER PAST WEEK. WILL GO MIDDLE OF THE
ROAD WITH MODEL DATA...THUS ADDED MENTION OF SNOW IN NRN PTNS OF CWA
BY MIDNIGHT SUNDAY...AND REMAIN SNOW THRU THE DAY ON MONDAY. STILL
NOT CONFIDENT ABOUT SNOW AMOUNTS...SO WILL REMAIN ON THE LIGHT SIDE
FOR THIS AREA. AS FOR CENTRAL SECTIONS OF CWA...WILL REMAIN MOSTLY
LIQUID...THOUGH ADDED A MENTION OF RAIN MIXING WITH SNOW AT TIMES
SUNDAY NIGHT...BUT BACK TO ALL RAIN ON MONDAY BEFORE ENDING. SE TO
REMAIN ALL LIQUID.

AS FOR REST OF EXTENDED...MADE MINOR ADJUSTMENTS TO TEMPS...BUT KEPT
IT DRY FROM MONDAY NIGHT THROUGH FRIDAY.

.ILX...NONE.

BYRD
Hazardous weather outlook, Apr 4, 10:55 AM CST, 8 hours 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF AN
EFFINGHAM TO DANVILLE LINE.  SURROUNDING THE MODERATE RISK THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER MUCH OF CENTRAL ILLINOIS. MAINLY ALONG AND EAST OF A
JACKSONVILLE TO PEORIA LINE.  THUNDERSTORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH FROM WEST TO EAST BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND INTO THE
EVENING ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS.

13

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

In the hours before

Local storm report, Apr 4, 4:57 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
457 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LINCOLN                   IL   WIND DAMAGE
04/04/03   LOGAN                          TWO HOUSES LOST ROOFS.
                                          TRAILER BLOWN INTO TREE.
                                          150 FT TOWER BLOWN OVER AT
                                          FIRE DEPT. DAMAGE TRACK
                                          BEGAN 3 MILES WEST OF
                                          LINCOLN. REPORTED BY ESDA.

GEELHART
Local storm report, Apr 4, 6:19 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
619 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2 SW PHILO                IL   .88 INCH HAIL
04/04/03   CHAMPAIGN                      NICKEL SIZE HAIL. REPORTED
                                          BY ESDA.

0617 PM    2 S MANSFIELD             IL   1.75 INCH HAIL
04/04/03   PIATT                          REPORTED BY ESDA.

GEELHART
Special weather statement, Apr 4, 6:42 PM CST, 30 minutes before
ILZ038-043>046-053>057-061>063-066>068-071>073-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CST FRI APR 4 2003

...A TORNADO WATCH CONTINUES ACROSS PORTIONS OF EASTERN AND CENTRAL
ILLINOIS THIS EVENING...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR CLAY...RICHLAND...AND
LAWRENCE COUNTIES UNTIL 10 PM.

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR VERMILION...EDGAR...
COLES...CUMBERLAND...CLARK...EFFINGHAM...JASPER...AND CRAWFORD...UNTIL
MIDNIGHT CDT.

THE COUNTIES OF MCLEAN...DE WITT...PIATT...CHAMPAIGN...MACON...
DOUGLAS...MOULTRIE...AND SHELBY...ARE NO LONGER IN A TORNADO WATCH.

BARKER
Local storm report, Apr 4, 6:57 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
657 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    BLOOMINGTON               IL   1.75 INCH HAIL
04/04/03   MC LEAN                        GOLFBALL SIZE HAIL EAST OF
                                          BLOOMINGTON. REPORTED BY
                                          ESDA.

0428 PM    CORNLAND                  IL   1.00 INCH HAIL
04/04/03   LOGAN                          REPORTED BY ESDA.

0340 PM    4 N CHATHAM               IL   .75 INCH HAIL
04/04/03   SANGAMON                       REPORTED BY ESDA.

0541 PM    LATHAM                    IL   1.00 INCH HAIL
04/04/03   LOGAN                          FROM COUNTY ESDA.

0325 PM    5 NE LINCOLN              IL   WIND DAMAGE
04/04/03   LOGAN                          8 POWER POLES BLOWN DOWN
                                          ALONG THE TRAIN TRACKS
                                          ALONG ROUTE 66 BETWEEN
                                          LINCOLN AND LAWNDALE. FROM
                                          NWS EMPLOYEE.

0630 PM    EFFINGHAM                 IL   .75 INCH HAIL
04/04/03   EFFINGHAM                      FROM COUNTY ESDA.

0535 PM    3 NE DECATUR              IL   .75 INCH HAIL
04/04/03   MACON                          FROM NWS COOPERATIVE
                                          OBSERVER.

0533 PM    DECATUR                   IL   WIND DAMAGE
04/04/03   MACON                          TREES BLOWN DOWN 1 MILE
                                          SOUTH OF DOWNTOWN.
                                          ESTIMATED 60 MPH WINDS.
                                          FROM NWS COOPERATIVE
                                          OBSERVER.

0655 PM    RIDGE FARM                IL   .88 INCH HAIL
04/04/03   VERMILION                      FROM COUNTY ESDA.

GEELHART
Local storm report, Apr 4, 7:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
705 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    RANTOUL                   IL   1.75 INCH HAIL
04/04/03   CHAMPAIGN                      FROM COUNTY ESDA.

0538 PM    SIDNEY                    IL   .75 INCH HAIL
04/04/03   CHAMPAIGN                      HAIL REPORTED FROM COUNTY
                                          ESDA IN THE SOUTHEAST PART
                                          OF COUNTY.

0256 PM    3 E PEKIN                 IL   .75 INCH HAIL
04/04/03   TAZEWELL                       FROM COUNTY ESDA. NEAR THE
                                          INTERSECTION OF TOWNLINE
                                          ROAD AND TOWER LINE ROAD.

0240 PM    TREMONT                   IL   1.75 INCH HAIL
04/04/03   TAZEWELL                       FROM COUNTY ESDA AT THE
                                          INTERSECTION OF WAGONSELOR
                                          AND TOBAGAN ROAD IN RURAL
                                          TAZEWELL COUNTY.

GEELHART
Local storm report, Apr 4, 7:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
708 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    RANTOUL                   IL   1.75 INCH HAIL
04/04/03   CHAMPAIGN                      FROM COUNTY ESDA.

0538 PM    SIDNEY                    IL   .75 INCH HAIL
04/04/03   CHAMPAIGN                      HAIL REPORTED FROM COUNTY
                                          ESDA IN THE SOUTHEAST PART
                                          OF COUNTY.

0256 PM    3 E PEKIN                 IL   .75 INCH HAIL
04/04/03   TAZEWELL                       FROM COUNTY ESDA. NEAR THE
                                          INTERSECTION OF TOWNLINE
                                          ROAD AND TOWER LINE ROAD.

0240 PM    TREMONT                   IL   1.75 INCH HAIL
04/04/03   TAZEWELL                       FROM COUNTY ESDA AT THE
                                          INTERSECTION OF WAGONSELOR
                                          AND TOBAGAN ROAD IN RURAL
                                          TAZEWELL COUNTY.

0650 PM    4 E RIDGE FARM            IL   .88 INCH HAIL
04/04/03   VERMILION                      HAIL ON THE VERMILION/
                                          EDGAR COUNTY LINE. FROM
                                          COUNTY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:06 PM CSTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion54 min
Apr 4, 6:32 PM CSTTornado WarningILXClay, Effingham43 min
Apr 4, 6:44 PM CSTTornado WarningILXEdgar, Vermilion46 min
Apr 4, 7:04 PM CSTTornado WarningILXJasper, Richland56 min
Apr 4, 7:31 PM CSTSevere Thunderstorm WarningILXCrawford59 min
Apr 4, 7:37 PM CSTSevere Thunderstorm WarningILXLawrence53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.